Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Des Moines, IA

May 8, 2000Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2000, 5:01 AM CDT for Jasper County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 5:01 AM CDT (10:01 UTC)
Expired
May 8, 2000, 5:30 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jasper County, IA

What was reported inside it

TimeReportWhereRemark
May 8, 5:20 AM CDTThunderstorm Wind 56 EKellogg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 081002
SVRDSM
IAC099-081030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA

* UNTIL 530 AM CDT

* AT 501 AM CDT LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH  
  DAMAGING WINDS JUST NORTHWEST OF COLFAX...OR ABOUT 21 MILES EAST   
  OF DES MOINES...MOVING EAST AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 530 AM CDT...
  BAXTER
  LAMBS GROVE
  KELLOGG
  NEWTON
  COLFAX

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE 
WARNED AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4171 9337 4152 9328 4154 9282 4184 9285
          4185 9327
&

KULA
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 8, 3:15 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT MON MAY 8 2000

NOT MUCH TIME TO LOOK AT THINGS SINCE MAIN ATTENTION TO CURRENT WX.

IN OVERALL VIEW ALL MDLS HANG FRONT UP WHILE DVLPG SFC LO IN CNTRL
KS THEN LO MOVES NEWRD ALG THE FRONT.  BELIEVE IN LIGHT OF CURRENT
WX THIS SEEMS REASONABLE HWVR NGM LKLY OVER DOING PCPN AMTS THO
CONVECTION WILL PRODUCE SOME WELCOMED RAIN.  FVR LIGHTER AVN AMTS
SINCE MUCH WILL BE POST FNTL.  GUID TEMPS LOOK REASONABLE WITH CLDS
AND PCPN.

.DSM...NONE

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:58 AM CDTSevere Thunderstorm WarningDMXKossuth32 min
May 8, 2:51 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass29 min
May 8, 4:11 AM CDTSevere Thunderstorm WarningDMXDallas29 min
May 8, 4:22 AM CDTSevere Thunderstorm WarningDMXPolk, Warren28 min
May 8, 4:37 AM CDTSevere Thunderstorm WarningDMXPolk33 min
May 8, 5:30 AM CDTSevere Thunderstorm WarningDMXPoweshiek30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.